Blindness Caused by Medical Malpractice
Imagine waking up from surgery to find you can no longer see. It's a scenario some patients experienced. Post-operative blindness occurs in approximately two out of every 10,000 surgeries, according to a study in Anesthesia & Analgesia in 2009. Some cases are the result of malpractice.
Ocular TraumaPerhaps the easiest way blindness occurs in a medical malpractice incident is by accidental trauma to the eye. Any surgery that takes place on the head near the eyes has the potential to damage the eye or the optic nerves. A slip of the surgeon's knife can permanently damage the eye and cause loss of vision, for example.
Uncontrolled DiseasesBlood pressure plays a large role in eye health. Uncontrolled high blood pressure can put a strain on your optic nerve in a condition known as hypertensive retinopathy. Over time, this can cause vision loss if your doctor fails to diagnose your high blood pressure and manage it with medication and lifestyle changes. Malignant hypertension is a rare condition that can develop when blood pressure readings suddenly increase, causing immediate vision loss and interference. If left untreated it could cause permanent blindness. Diabetic retinopathy is a condition in diabetics who do not properly control their blood sugar. If your endocrinologist fails to provide you with the tools and information to maintain your blood sugar, he may be liable for resultant complications. Your optometrist should also monitor your vision for any complications from diabetes that can cause blindness.
Back Fusion and Cardiac SurgeryThe study in Anesthesia & Analgesia mentioned above found that the two surgical procedures most likely to cause blindness are back fusion surgery and cardiac surgery. The study found postoperative visual loss occurs in nine out of every 10,000 for cardiac surgery and three out of every 10,000 for spinal fusion.
Medication Side EffectsCorticosteroids can cause the formation of posterior subscapsular cataracts, which over time can diminish and completely block vision. If your doctor places you on a steroid known to cause cataracts, s/he should monitor your vision on a regular basis and discontinue use if complications arise. Plaquenil, a drug for treating autoimmune diseases such as rheumatoid arthritis, may cause areas of vision loss. This scattered loss of vision is not easily detected with regular eye chart tests and requires a computerized visual field exam to assess it. Some prostate medications cause the iris dilator muscle to relax, sometimes permanently, preventing it from dilating. And ethambutol, an antibiotic used in TB treatment, may cause problems with the optic nerve.